Article

PDF
Access to the PDF text
Service d'aide à la décision clinique
Advertising


Free Article !

La Presse Médicale
Volume 39, n° 5
pages 610-611 (mai 2010)
Doi : 10.1016/j.lpm.2009.12.007
Received : 20 September 2009 ;  accepted : 15 December 2009
Penile and scrotal skin necrosis after injection of crushed buprenorphine tablets
Nécrose cutanée du scrotum et du pénis après injection de comprimés écrasés de buprénorphine
 

Nicolas Kluger , Céline Girard, Bernard Guillot, Didier Bessis
Service de dermatologie, hôpital Saint-Éloi, université Montpellier I, CHU de Montpellier, 34295 Montpellier cedex 5, France 

Nicolas Kluger, Service de dermatologie, hôpital Saint-Eloi, université Montpellier I, CHU de Montpellier, 80, avenue Augustin-Fliche, 34295 Montpellier cedex 5, France.

Intravenous drug abuse is responsible for complications ranging from minor to life-threatening and lethal [1]. Cutaneous complications vary according to the properties, formulation, and dose of the injected drug, as well as the method of delivery, injection site, and presence of foreign bodies, adulterants and infectious agents [1, 2]. When the usual accessible peripheral veins (hands, arms, and legs) become sclerosed, addicts use alternative, and sometimes imaginative, locations, including the neck, armpits, inguinal folds (groins), or penis for drug injection. Thus, several cases of localized gangrene of the genitalia have been reported after injection of heroin, temazepam, or buprenorphine into the femoral vessels [2, 3, 4, 5]. We report a new case of penoscrotal necrosis after injection into the groin of crushed buprenorphine tablets intended for sublingual administration (Subutex®).

Case report

A 31-year-old white man, with a 10-year history of heroin abuse, presented with a black necrotic eschar involving the scrotum and the base of the penis and painful ulcerations of the inguinal folds. He has been treated by oral buprenorphine chlorhydrate tablets (Subutex®) for a year. He acknowledged that the day before the consultation, he had injected crushed buprenorphine tablets into the right inguinal fold and experienced sudden pain immediately after injection. He denied any direct injection into the scrotum or the penis. Progressive worsening of the lesions and pain led to admission (at which time he was apyretic). Examination showed a black necrotic eschar of the scrotum and the base of the penis and painful fibrinous lesions with irregular borders along the inguinal folds (Figure 1). No laboratory test could be performed because of the poor condition of the peripheral veins. An isolate of a cutaneous swab sample was positive for Streptococcus sanguinis . The patient was treated with oral pristinamycin (1g, 3 times a day) for 2 weeks and local applications of sulfadiazine. The lesions improved markedly, but the remaining necrotic scrotal lesion necessitated surgical debridement, excision, and a full skin graft.



Figure 1


Figure 1. 

Necrotic eschar of the scrotum and cutaneous ulcerations on the inguinal folds and the base of the penis after several days of local treatment and oral antibiotherapy

Zoom

Discussion

Repeated intravenous drug injections are usually followed by progressive sclerosis of the peripheral veins, which prompts drug abusers to choose new sites for injection, and the groin (the so-called “groin hit”) is a well-known alternative. Some abusers may use the femoral vessels routinely for years before any complication occur [3]. They may, however, deliberately inject directly into the femoral artery, which is the cause of several cases of penoscrotal necrosis after heroin injection into the groins reported in the literature [3, 4, 5]. Femoral injections lead to embolization through the superficial and deep external pudendal artery. The superficial external pudendal artery provides branches to the penis, which explains the penile necrosis in our case.

This patient’s clinical presentation is typical of the natural history of this entity, as previously described by Somers et al. : soon after injecting the drug in the groin, the patient experienced severe localized pain and edema, followed by the development of a leathery black necrotic eschar and lastly loss of the scrotal skin. Surgery may be necessary to excise the remaining necrosis [3]. All but one of the cases reported have involved men, but women addicts may also use this site for injection. Del Giudice et al . reported a similar case of cutaneous necrosis after buprenorphine injection into the pudendal artery in a 25-year-old woman [2]. Other reported complications after groin/genitalia drug injection include ecthyma gangrenosum [4], Fournier’s gangrene [3], and penile ulcers [6, 7, 8]. In the latter situation, drug abusers may have tried to inject heroin directly in the dorsal vein of the penis. Extravasation of the material is then complicated by penile ulcer [6, 7, 8].

Buprenorphine chlorhydrate is a semisynthetic partial opioid agonist designed for sublingual administration, used in Europe for substitution treatment in opiate addiction. However, drug addicts rapidly started to misuse buprenorphine with subcutaneous or intravenous injections [9]. Such misuse may be followed by various cutaneous complications such as abscesses, cellulitis, thrombophlebitis, and necrotizing livedo [2, 10].

Our case should serve as a reminder that acute groin and genital-necrotizing ulcers in drug addicts should prompt questioning about potential femoral drug injection. Drug addicts usually acknowledge drug injection, which facilitates the diagnosis. Otherwise, the presence of linear cord-like hypo- or hyperpigmented scars on the arms, reflecting repeated injections along superficial veins (“tracks”) [1, 3], should suggest the possibility of drug injection in the groin.

Conflicts of interest

none.

References

Del Giudice P. Cutaneous complications of intravenous drug abuse Br J Dermatol 2004 ;  150 : 1-10 [cross-ref]
Del Giudice P., Vandenbos F., Boissy C., Cua E., Marion B., Bernard E., and al. Cutaneous complications of direct intra-arterial injections in drug addicts Acta Derm Venereol 2005 ;  85 : 451-452
Somers W.J., Lowe F.C. Localized gangrene of the scrotum and penis: a complication of heroin injection into the femoral vessels J Urol 1986 ;  136 : 111-113
Cunningham D.L., Persky L. Penile ecthyma gangrenosum Complication of drug addiction Urology 1989 ;  34 : 109-110 [cross-ref]
Bahia H., Moazzam A., Ramakrishnan V. Penoscrotal necrosis complicating intravenous drug abuse Br J Plast Surg 1999 ;  52 : 324-325
Minkin W., Cohen H.J. Dermatologic complications of heroin addiction N Engl J Med 1967 ;  277 : 473-475
Bennett R.G., Leyden J.J., Decherd J.W. The heroin ulcer New addition to the differential diagnosis of ulcers of the penis Arch Dermatol 1973 ;  107 : 121-122
White W.B., Barrett S. Penile ulcer in heroin abuse: a case report Cutis 1982 ;  29 : 62-63
Vidal-Trecan G., Varescon I., Nabet N., Boissonnas A. Intravenous use of prescribed sublingual buprenorphine tablets by drug users receiving maintenance therapy in France Drug Alcohol Depend 2003 ;  69 : 175-181 [cross-ref]
Potier A., Leclech C., Croue A., Chappard D., Verret J.L. Necrotic livedo after injection of buprenorphine (Subutex) Ann Dermatol Venereol 2007 ;  134 : 148-150 [cross-ref]



© 2010  Elsevier Masson SAS. All Rights Reserved.
EM-CONSULTE.COM is registrered at the CNIL, déclaration n° 1286925.
As per the Law relating to information storage and personal integrity, you have the right to oppose (art 26 of that law), access (art 34 of that law) and rectify (art 36 of that law) your personal data. You may thus request that your data, should it be inaccurate, incomplete, unclear, outdated, not be used or stored, be corrected, clarified, updated or deleted.
Personal information regarding our website's visitors, including their identity, is confidential.
The owners of this website hereby guarantee to respect the legal confidentiality conditions, applicable in France, and not to disclose this data to third parties.
Close
Article Outline
You can move this window by clicking on the headline